Georgia, 2008

Wildfire in Georgia, June 26 to 30, 2008

June 26 to 30, 2008 · NWS JAX · 1 event in 1 county or zone

Brush fires on the island expanded from 50 acres to almost 700 acres due to strong thunderstorm wind gusts to the west of the island.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Brush fires on the island expanded from 50 acres to almost 700 acres due to strong thunderstorm wind gusts to the west of the island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 26, 3:01 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 3:01 AM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
401 AM EDT THU JUN 26 2008

.SHORT TERM...HIGH PRESSURE RIDGE AXIS IS JUST SOUTH OF THE AREA
PROVIDING A MOIST SWLY FLOW THIS MORNING. A WEAK TROUGH AXIS IS
LOCATED ACROSS SRN GA. EXPECTED CONVECTIVE ACTIVITY TODAY APPEARS
TO BE SIMILAR TO WHAT OCCURRED ON WED. STORMS WILL DEVELOP ALONG
THE SEABREEZES AS WELL AS THE WEAK TROF. THE WEST COAST SEA BREEZE
WILL PUSH INLAND WITH SCT TSTMS IN THE SOUTH PORTION MOVING NEWD
AND MEETING THE E CST SEA BRZ LATE IN THE AFTN. TEMPS AT 500 MB
WILL REMAIN NEAR -10C ALLOWING ISOL STORMS TO BECOME SEVERE WITH
DAMAGING WET MICROBURSTS BUT A WEAK SHEAR ENVIRONMENT WILL
PRECLUDE WIDESPREAD SEVERE.

A POTENT LOW PRES SYSTEM MOVING INTO THE GREAT LAKES RGN WILL PUSH
THE MID/UPR TROF SWD AND THE MEAN RIDGE AXIS WILL DRIFT TOWARD
S/CTRL FL BY SATURDAY. THE NAM HAS BEEN CONSISTENT WITH DEVELOPING
A LOW OVER THE GULF OF MEX EARLY FRI AND MOVING IT INTO THE WRN FL
PNHNDL SAT. THE GFS SHOWS A SFC TROF AND PRECIP BULLS EYE IN THE
SAME AREA. THE BULK OF THE MOISTURE WILL BE WEST OF OUR AREA BUT
WILL INCREASE LOCALLY ALSO. WILL GO WITH LIKELY POPS FOR THE WRN
PORTION AND 50% ELSEWHERE FRI AFTN WITH A CONVERGENCE OF SEA
BREEZES NEAR THE E COAST. BY SATURDAY THE DEEP MOISTURE SPREADS
NEWD AND WILL GO WITH 50% POPS AREA WIDE ALTHOUGH THIS COULD
BECOME LIKELY OR EVEN CATEGORICAL AS THE EVENT UNFOLDS. WITH THE
RIDGE AXIS TO THE SOUTH...WLY FLOW WILL BRING RAIN FROM THE GULF
TO THE E COAST. TEMPS WILL BE NEAR NORMAL ALTHOUGH INCREASING
CLOUDINESS MAY KEEP MINS A TAD ABOVE AND MAXES A TAD BELOW.

.LONG TERM...THE AFOREMENTIONED UPR TROF WILL PUSH INTO THE LOCAL
AREA EARLY NEXT WEEK WITH SCATTERED STORMS EXPECTED EACH DAY.
HIGHEST POPS NEAR 50% ARE EXPECTED SUN/MON AS A FRONT PUSHES INTO
GA. GFS INDICATES THE FRONT WILL PUSH INTO N FL TUE/WED RESULTING
IN DRIER AIR PUSHING INTO SE GA. HAVE MADE ONLY MINOR TWEAKS TO
POPS AND TEMPS THRU THE PERIOD.

&&

.AVIATION...
TODAY SHOULD BE FAIRLY SIMILAR TO YESTERDAY. ANY PATCHY FOG SHOULD
BURN OFF RATHER QUICKLY UPON SUNSET. THUNDERSTORM ACTIVITY WILL BE
THE MAIN CONCERN ONCE AGAIN TODAY WITH A FOCUS ALONG MESOSCALE
BOUNDARY INTERSECTIONS. WILL CONTINUE TO TIME BEST CHANCES DURING
PEAK HEATING HOURS...MID TO LATE AFTERNOON...AT ALL TERMINALS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
LONG PERIOD SWELLS EXPECTED TO ARRIVE LATER TODAY WITH SEAS
CLIMBING TO AROUND 3 TO 4 FEET. WINDS WILL REMAIN BELOW HEADLINE
THRESHOLDS THROUGH THE WEEKEND WITH LOCALLY HIGHER WINDS IN
AFTERNOON SEABREEZES AND NOCTURNAL SURGES TO AROUND 15 KNOTS
POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  94  69  91  71 /  50  20  50  20
SSI  89  75  88  75 /  40  20  50  30
JAX  92  72  92  72 /  40  30  50  30
SGJ  89  73  89  73 /  50  30  50  30
GNV  93  69  92  71 /  50  30  60  20
OCF  92  70  92  71 /  50  30  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/SHULER/
Hazardous weather outlook, Jun 26, 3:51 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 AM EDT THU JUN 26 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
451 AM EDT THU JUN 26 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. IF
CAUGHT OUTSIDE DURING LIGHTNING STORMS...FIND SHELTER IN A
BUILDING OR CAR. MARINERS SHOULD BE ALERT FOR THUNDERSTORMS
MOVING OFF THE COAST IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED
EACH DAY. ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Coastal Camden

When
June 26, 7:00 AM EST to June 30, 11:59 PM EST
Where
Coastal Camden forecast zone
Reported by
Park/Forest Service
Coordinates
30.923, -81.636 (the zone’s center; the record gives no point)

Brush fires grew from 50 acres to around 700 acres in 24 hours from strong thunderstorm wind gusts in the vicinity. On the 27th, the fire on the north end of the island grew to 1,200 acres. By July 4th, the fire had grown to 2,400 acres on the island.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101606.